Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 21, NWS Phoenix, AZ

July 19, 2024Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 19, 2024, 5:35 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2024, 5:35 PM MST (00:35 UTC)
Expired
Jul 19, 2024, 8:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3253 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WGUS55 KPSR 200035
FFWPSR
AZC007-200315-
/O.NEW.KPSR.FF.W.0021.240720T0035Z-240720T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
535 PM MST Fri Jul 19 2024

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 815 PM MST.

* At 535 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Globe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3343 11080 3341 11085 3342 11088 3346 11084
      3344 11080

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
533 
WGUS75 KPSR 200141
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
641 PM MST Fri Jul 19 2024

AZC007-200315-
/O.CON.KPSR.FF.W.0021.000000T0000Z-240720T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
641 PM MST Fri Jul 19 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST THIS 
EVENING FOR GILA COUNTY...

At 641 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Flooding impacts will continue, but no additional rainfall 
is expected. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Globe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3343 11080 3341 11085 3342 11088 3346 11084
      3344 11080

FLASH FLOOD...RADAR INDICATED

$$
552 
WGUS75 KPSR 200306
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
806 PM MST Fri Jul 19 2024

AZC007-200316-
/O.EXP.KPSR.FF.W.0021.000000T0000Z-240720T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
806 PM MST Fri Jul 19 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MST THIS EVENING FOR 
GILA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3343 11080 3341 11085 3342 11088 3346 11084
      3344 11080

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 4:53 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 19, 4:53 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
453 PM MST Fri Jul 19 2024

.UPDATE...
Updated Aviation section.

&&

.SYNOPSIS...
Thunderstorm chances will persist across the area through at least
the middle of next week with the highest probabilities over higher
terrain areas of Arizona. Far better odds for thunderstorm survival
into lower elevations will arrive over the weekend and early next
week. Otherwise, widespread excessive heat will impact much of the
region the next few days with temperatures better than 5 degrees
above the daily normal.

&&

.DISCUSSION...
WV satellite imagery and objective analysis early this afternoon
shows the 596dm H5 monsoon high is centered directly over north-
central AZ with overall very weak steering flow (5 kts) around
the region. There has not been too much change environmentally and
synoptically since yesterday, besides the slight shift of the
high center. Today's thunderstorms began initiation around 11 AM
MST and the storms will continue through this evening, once again
focused mainly in the high terrain of northern and southeastern
AZ. The latest HREF places the highest probability of thunderstorm
clustering from the White Mtns northwest to just west of
Flagstaff and southeast of Tucson. The environment remains
favorable for strong thunderstorm outflow winds, with DCAPE values
up to around 1500 J/kg over the lower deserts. The HREF has a
high neighborhood probability (70%) for downburst winds >35 mph in
the height Mtns and through Gila County this afternoon, with
probabilities dropping off into the South-Central AZ lower
deserts. Like yesterday, there is still no strong signal for
severe thunderstorms as MLCAPE is expected to remain at low to
moderate magnitudes, generally close to 500 J/kg, but a few
isolated severe cells will remain possible. High MLCIN absolute
value magnitudes over the lower deserts will make it difficult for
convective development off of outflows later this evening. Still
a preponderance of some high-based ACCAS showers and isolated
storms could make there way/develop over the lower deserts during
the overnight and early morning hours.

For Saturday, the steering flow, although still weak, becomes a
little more N-NE over the eastern half of of AZ, which is more
favorable for Rim activity to drift toward the South-Central AZ
lower deserts. HREF has a stronger signal for storm intensity and
coverage around the White Mtns and down through Southeast AZ
tomorrow afternoon and evening, with even higher probabilities for
thunderstorm outflow winds >35 mph (70-90%) than today. This
stronger wind signal increases confidence in the potential for
outflow winds to generate blowing dust tomorrow afternoon and
evening, especially in Pinal county. There is also a little bit
better of a signal for convection in the South-Central AZ lower
deserts, but this will likely be dependent on a very deep outflow
or colliding outflows from the north and south as the cap will
still be pretty strong (MLCIN around -50 to -100 J/kg).

Even if neither today nor Saturday sees convection survive and
initiate over the lower deserts of South-Central AZ in the evening
hours, then Saturday at least looks to help set the stage for an
even more active period Sunday-Monday as moisture increases, with
warming dew point temperatures and mixing ratios rising up to
11-12 g/kg. N/NE mid-tropospheric flow will also increase up to
20-25 kts as the high shifts further to the northwest, which will
be more favorable for Rim-to-Valley storm motions and add a little
more shear, which will add a little organization to the storms.
Storm threats heading into Sunday and Monday will include strong-
severe wind gusts, dense blowing dust, and localized flash
flooding.

HEAT: An Excessive Heat Warning is in effect today and tomorrow
for South-Central and Southwest AZ, and through Sunday for
Southeast AZ. With the 595-596dm H5 heights near the 90th
percentile of climatology and warm lower tropospheric
temperatures, afternoon highs today and tomorrow will reach the
111-116F range, resulting in widespread Major HeatRisk. It
wouldn't be impossible for outflow moisture intrusions or
extensive residual clouds to disrupt the extreme heat, however no
tangible evidence in model output suggests this outcome. Thus,
confidence is excellent that temperatures 4F-8F above the daily
normal will be common the next few days, through still a few
degrees short of record territory.

Forecast confidence deteriorates quite rapidly for the remainder
of next week as uncertainties in both the mesoscale and larger
synoptic patterns grow substantially. Daily convective trends will
almost certainly be modulated by previous days activity and
ability for atmospheric recovery after the influence of convective
complexes. However, there is convincing evidence that 10-12 g/kg
mixing ratios will be maintained through at least the middle of
the week resulting in a continuation of MLCape above 1000 J/kg and
convective potential after peak heating. Adding to the
uncertainty towards the middle of the week is a small handful of
ensemble members indicating the Southwest subtropical high re-
strengthening (most aggressive members near 600dm) and shifting
back into northern Arizona resulting in warming aloft and larger
scale subsidence. However, while the majority of ensembles also
shift the high pressure center back southeast, its magnitude is
far weaker in response to deep troughing approaching/entering the
NW Conus. Given this model spread, mandated NBM forecasts are only
advertising temperatures in a slightly above normal range with
POPs essentially set near climatology, though the range of
possible outcomes is far wider than the official deterministic NBM
forecast.

&&

.AVIATION...Updated at 2353Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Familiar warm season westerly surface breeziness (gusts to 20kts)
is in place across Greater Phoenix. Thunderstorms over southern
Yavapai and southern Gila Counties are expected to produce outflow
winds that reach the lower elevations. For the TAF sites, outflow
from the north is anticipated to have a more discernible arrival
given the proximity of the parent storms and latest hi-res model
guidance. There is already a weak outflow moving through far
northeast Maricopa County originating from now-dissipated storms
that were over northern Gila County. This outflow may reach KSDL
such that it disrupts the westerly winds. There is less likelihood
of it reaching KPHX or KIWA. At this time, the northerly outflow
is anticipated to be felt at KPHX (even more likely at KDVT and
KSDL with gusts of 15-20kts) such that is disrupts the westerly
winds and creates variability with TEMPO wind directions from the
north for part of the evening. It will be less distinct at KIWA.
Beginning after about 07Z, anticipate light easterly winds to be
favored. The timing and strength of the wind shifts will likely
need to be refined and TAF amendments should be expected.
Probability of TSRA or even VCTS too low at this time to be
reflected in the TAFs (KDVT would have best chance). Wly/SWly
winds develop by late morning with gusts of 15-20kts in the
afternoon. As for sky cover, anticipate some debris clouds with
bases AOA FL150 increasing this evening then decreasing during the
day Saturday.

Southeast California/Southwest Arizona including KIPL and KBLH:

Typical diurnal wind patterns are expected at the TAF sites with
Wly/SWly developing early this evening before Sly/SEly returns
late tonight or early morning. As for sky cover, anticipate few
cumulus early this evening near KIPL but otherwise just some
minor cirrus late tonight and Saturday morning.

&&

.FIRE WEATHER...
Scattered afternoon thunderstorms will be common over higher terrain
areas of eastern districts through at least the middle of next week
with storms becoming more likely in lower elevations and western
districts early next week. The main threats with these storms will
be strong, gusty outflow winds which could exacerbate issues with
any ongoing wildfires or new starts. Winds outside the influence of
thunderstorms will generally exhibit typical afternoon upslope
tendencies with gusts commonly 20-25 mph. Minimum afternoon humidity
levels will mostly fall in a 15-30% range through the weekend, albeit
improving closer to a 20-35% range next week. Similarly, overnight
recovery should also improve from a 20-45% range to a 30-70% range.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Sunday for AZZ530.

     Excessive Heat Warning until 8 PM MST Saturday for AZZ531>546-
     548>555-559.

CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ560>570.

&&

DISCUSSION...Benedict/18
AVIATION...Berislavich
FIRE WEATHER...18

In the hours before

Special weather statement, Jul 19, 3:18 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
318 PM MST Fri Jul 19 2024

AZZ560-563-192345-
Southeast Gila County-San Carlos-
318 PM MST Fri Jul 19 2024

...STRONG THUNDERSTORMS POSSIBLE ACROSS GILA COUNTY THROUGH LATE
THIS AFTERNOON...

At 315 PM MST, radar indicated scattered thunderstorms developing
across eastern Gila County.

Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms may become strong to severe.

Winds in excess of 30 mph and pea size hail will be possible.

Locations impacted include...
Hilltop and Sawmill.

This includes US Highway 60 between mile markers 257 and 297.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3347 11017 3344 11020 3344 11032 3337 11045
      3346 11076 3368 11084 3366 11078 3379 11068
      3385 11056 3382 11050 3383 11033 3360 11004
      3360 11000 3347 11000
TIME...MOT...LOC 2215Z 239DEG 48KT 3365 11025

AY
Special weather statement, Jul 19, 4:28 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
428 PM MST Fri Jul 19 2024

AZZ556-558-560>563-200100-
Southeast Gila County-Tonto Basin-San Carlos-Dripping
Springs-Globe/Miami-Pinal/Superstition Mountains-
428 PM MST Fri Jul 19 2024

...STRONG THUNDERSTORMS POSSIBLE ACROSS GILA, MARICOPA, AND PINAL
COUNTIES...

Conditions are becoming more favorable for the development of
additional thunderstorms. Some storms may become strong to severe.

Any storms that develop will be capable of winds in excess of 40 mph
and localized heavy rainfall.

Locations impacted include...
Globe, Hayden, Christmas, San Carlos, Miami, Top Of The World,
Cutter, Central Heights-Midland City, Top-Of-The-World, Claypool,
Inspiration, and Roosevelt Estates.

This includes the following highways...
US Highway 60 between mile markers 230 and 256.
AZ Route 70 between mile markers 253 and 271.
AZ Route 77 between mile markers 145 and 170.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3319 11050 3314 11059 3315 11063 3299 11079
      3324 11094 3323 11099 3329 11107 3362 11113
      3366 11093 3364 11092 3368 11084 3346 11076
      3337 11045 3329 11046 3320 11040
TIME...MOT...LOC 2324Z 054DEG 3KT 3350 11060

AY

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:11 PM MSTAreal Flood AdvisoryPSRGila24 min
Jul 19, 5:25 PM MSTSevere Thunderstorm WarningPSRGila, Pinal35 min
Jul 19, 8:05 PM MSTSpecial Weather StatementPSRMaricopa85 min
Jul 19, 10:16 PM MSTSpecial Weather StatementPSR44 min
Jul 19, 10:20 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 20, 4:39 PM MSTSevere Thunderstorm WarningPSRGila36 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.